Rapid tumor lysis syndrome in a patient with metastatic colon cancer as a complication of treatment with 5-fluorouracil/leucoverin and irinotecan

Tumori. Sep-Oct 2004;90(5):514-6.

Abstract

Tumor lysis syndrome is a potentially fatal complication of anti-cancer therapy that is usually seen in patients with bulky, rapidly proliferating, treatment-sensitive tumors such as hematological malignancies, but it rarely occurs in a variety of solid tumors such as colorectal carcinoma. Combination chemotherapy with infusional 5-fluorouracil/leucoverin and irinotecan has been recently accepted as the first treatment option for metastatic colorectal cancer. We present a case of tumor lysis syndrome in a patient with metastatic colon carcinoma that occurred 72 hrs after the initial course of a combination chemotherapy with irinotecan and 5-fluorouracil/leucoverin. Despite the immediate treatment with aggressive hydration by a sodium bicarbonate infusion, followed by forced diuresis and uricolytic therapy, he died of a sudden cardiac arrest complicated by acute renal failure. Our case indicates that administration of 5-fluorouracil/leucoverin and irinotecan for bulky tumors of colorectal origin with a rapid doubling time may induce an acute tumor lysis syndrome, which necessitates frequent laboratory monitoring and a close follow-up of the patient as well as prompt initiation of appropriate therapeutic measures.

Publication types

  • Case Reports

MeSH terms

  • Adenocarcinoma / drug therapy*
  • Adenocarcinoma / secondary
  • Aged
  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Camptothecin / adverse effects
  • Camptothecin / analogs & derivatives*
  • Colonic Neoplasms / drug therapy*
  • Colonic Neoplasms / pathology
  • Fatal Outcome
  • Fluorouracil / adverse effects
  • Humans
  • Irinotecan
  • Leucovorin / adverse effects
  • Male
  • Tumor Lysis Syndrome / etiology*
  • Tumor Lysis Syndrome / therapy

Substances

  • Irinotecan
  • Leucovorin
  • Fluorouracil
  • Camptothecin